Maine, 2009

Tornado and Flash Flooding in Maine, June 26, 2009

June 26, 2009 · NWS CAR · 13 events in 2 counties and zones

Severe thunderstorms developed across northern Maine during the afternoon of the 26th in advance of a cold front crossing the region. The thunderstorms continued into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms developed across northern Maine during the afternoon of the 26th in advance of a cold front crossing the region. The thunderstorms continued into the evening. The thunderstorms produced a weak tornado...large hail...damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 26, 11:33 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 26, 11:33 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1233 PM EDT FRI JUN 26 2009

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE NORTHWEST TODAY AND SLIDE JUST
WEST OF THE REGION TONIGHT. THE LOW WILL THEN MOVE SOUTH OF THE
GULF OF MAINE ON SUNDAY AND MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORM WATCH NUMBER 515 IS IN EFFECT FOR EAST CENTRAL AND
NORTHERN MAINE INCLUDING PENOBSCOT...PISCATAQUIS AND AROOSTOOK
COUNTIES UNTIL 7 PM EDT THIS EVENING. UPPER LEVEL LOW PRESSURE
WEST OF THE AREA COMBINED WITH A WARM HUMID AIRMASS AND SOME
SOLAR HEATING WILL RESULT IN INCREASING INSTABILITY THIS AFTERNOON.
THUNDERSTORMS MOVING THROUGH WESTERN AREAS DURING THE MIDDAY WILL
CONTINUE NORTH AND EAST AND MAY PRODUCE LOCALLY HEAVY RAINFALL...
GUSTY WINDS AND HAIL THIS AFTERNOON.

HIGHEST CAPE VALUES OF 1500 J/KG WILL BE OVER NORTHWEST MAINE
TAPERING TO LESS THAN 300 J/KG OVER OVER WASHINGTON COUNTY. HAVE
KEPT HIGHEST POPS OVER NORTHWEST SECTIONS TAPERING DOWN TO THE
LOWEST POPS OVER WASHINGTON COUNTY BASED ON CAPE VALUES. SPC HAS
PLACED ALL OF NEW ENGLAND EXCEPT FOR SOUTHEAST MAINE IN A SLIGHT
RISK OF SEVERE TODAY. SINCE BUFKIT SOUNDINGS INDICATE MAINLY
SKINNY CAPE TODAY AND WITH WIND FIELD AND SHEAR WEAK, IT APPEARS
ANY SEVERE WEATHER WILL REMAIN ISOLATED TODAY WITH THE BIGGEST
THREAT HAIL AND HEAVY RAIN. HAVE ADDED SMALL HAIL AND LOCALLY
HEAVY RAINFALL ENHANCE WORDING OVER MAINLY NORTHERN AND CENTRAL
SECTIONS TODAY INTO THIS EVENING WHERE POPS ARE GREATER THAN 60%,
CAPE VALUES ARE AT LEAST 1000 J/KG, AND PW ARE OVER 1.5 INCHES.

AS LOW PRESSURE SLIDES JUST WEST OF THE REGION TONIGHT, CYCLONIC
FLOW AT ALL LEVELS WILL ALLOW SHOWERS TO CONTINUE ACROSS MOST OF
THE REGION TONIGHT. EXPECT DENSE FOG TO MOVE BACK INTO COASTAL
SECTIONS AFTER SUNSET.
&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY MIGRATE ACROSS
NEW ENGLAND SATURDAY AND THEN MOVE SOUTH OF THE NEW ENGLAND COAST
SATURDAY NIGHT AND SUNDAY. AS THESE SYSTEM MOVE ACROSS THE REGION
EXPECT SHOWERS DURING SATURDAY. HAVE INCLUDED ONLY ISOLD TSTMS
SATURDAY ACROSS NRN AREAS SINCE BLYR FLOW BECOMES INCREASINGLY
SERLY RESULTING IN MORE STABLE CONDITIONS.

AS THE LOW CONTINUES TO MOVE SOUTHEAST SATURDAY NIGHT AND
SUNDAY...A DEEP AND INCREASINGLY MOIST SERLY FLOW WILL BEGIN TO
SET UP ACROSS THE REGION. THIS WILL RESULT IN A STEADIER RAIN
DEVELOPING LATER SATURDAY NIGHT AND INTO SUNDAY ESPECIALLY ACROSS
DOWNEAST MAINE. WILL HAVE TO MONITOR THE SITUATION FOR THE
POTENTIAL OF SOME MORE HEAVY RAIN THIS WEEKEND...ESPECIALLY
ACROSS CENTRAL AND DOWNEAST MAINE SINCE SOME OF THESE AREAS
RECEIVED IN EXCESS OF 5+ INCHES OF RAIN LAST WEEKEND.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
LOW PRESSURE SOUTH OF THE GULF OF MAINE AT THE START OF THE PERIOD
WILL GRADUALLY WEAKEN WITH TIME LATER IN THE WEEKEND AND INTO
EARLY NEXT WEEK. HOWEVER IT WILL REMAIN UNSETTLED WITH A CONTINUED
CHANCE FOR SHOWERS SUNDAY NIGHT AND INTO MONDAY. ANOTHER UPPER LOW
WILL THEN MOVE SOUTHEAST TOWARD NEW ENGLAND BY THE EARLY TO MID
PART OF NEXT WEEK WITH A CONTINUATION OF UNSETTLED WEATHER.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR CONDITIONS WILL SLOWLY IMPROVE TO VFR BY LATE MORNING. SHOWERS
AND THUNDERSTORMS WILL REDUCE CONDITIONS AT TIMES TO MVFR MAINLY
THIS AFTERNOON. IFR CONDITIONS IN LOW CEILING AND FOG FOR MOST OF
THE REGION TONIGHT. WIDESPREAD IFR CONDITIONS CAN BE EXPECTED ONCE
AGAIN SATURDAY MORNING IN AREAS OF FOG. CONDITIONS WILL THEN
IMPROVE TO MVFR SATURDAY AFTERNOON BEFORE A RETURN TO IFR/LIFR
CONDITIONS SATURDAY NIGHT AND SUNDAY IN AREAS OF FOG AND RAIN. THE
WEATHER WILL REMAIN UNSETTLED SUNDAY NIGHT THROUGH TUESDAY WITH
CONTINUED CHANCES OF IFR/MVFR CONDITIONS THROUGH MOST OF THIS
PERIOD.
&&

.MARINE...
NEAR TERM: WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA. SOUTHEAST
SWELL TO CONTINUE THROUGH TONIGHT.

SHORT TERM: NO HEADLINES TO START. HOWEVER PERSISTENT SERLY FLOW
WILL DEVELOP LATER SATURDAY AND CONTINUE THROUGH SUNDAY WHICH
COULD RESULT IN SEAS RUNNING CLOSE TO 5 FT SATURDAY NIGHT THROUGH
SUNDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...FOSTER/BLOOMER
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...FOSTER
MARINE...FOSTER/DUDA
Hazardous weather outlook, Jun 26, 11:20 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1220 PM EDT FRI JUN 26 2009

MEZ001>006-010-011-015-031-271630-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
1220 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH 515 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-032-271630-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
1220 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-271630-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1220 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Aroostook

When
June 26, 12:44 PM EST
Where
Aroostook County, 0.84 mi NE of Ft Kent
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.260, -68.590

Hail, Aroostook

When
June 26, 12:50 PM EST
Where
Aroostook County, 0.84 mi NE of Eagle Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.040, -68.590

Hail, Piscataquis

When
June 26, 2:00 PM EST
Where
Piscataquis County, 18 mi NE of Kokadjo
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
45.850, -69.180

Hail, Aroostook

When
June 26, 2:05 PM EST
Where
Aroostook County, 0.84 mi SW of Stockholm
Measured
1 in hail
Reported by
Post Office
Coordinates
47.040, -68.140

Tornado, Aroostook

When
June 26, 2:20 PM EST to 2:23 PM EST
Where
Aroostook County, 1.17 mi NE of Jemtland to 0.69 mi S of Stockholm
Rating
EF0
Path length
0.69 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
47.030, -68.130

A mini-supercell thunderstorm produced an EF0 tornado just east and southeast of the town of Stockholm...in the vicinity of School Street. The tornado sporadically reached tree top level along its path...shearing the tops off some trees (DI 27, DOD 2). Based on the damage...the tornado winds were estimated at around 65 mph. The average path width was around 25 yards.

Hail, Aroostook

When
June 26, 2:20 PM EST
Where
Aroostook County, 0.84 mi SW of Stockholm
Measured
1.75 in hail
Reported by
County Official
Coordinates
47.040, -68.140

Hail, Aroostook

When
June 26, 3:50 PM EST
Where
Aroostook County, Sherman
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -68.420

Thunderstorm Wind, Piscataquis

When
June 26, 4:00 PM EST
Where
Piscataquis County, 0.49 mi W of Guilford
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.170, -69.390

Trees and power lines were toppled by wind gusts estimated at 60 mph.

Hail, Piscataquis

When
June 26, 4:30 PM EST
Where
Piscataquis County, 0.97 mi W of Guilford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.170, -69.400

Hail, Piscataquis

When
June 26, 4:30 PM EST
Where
Piscataquis County, 0.69 mi N of Abbot Vlg
Measured
0.75 in hail
Reported by
Public
Coordinates
45.190, -69.450

Flash Flood, Aroostook

When
June 26, 4:54 PM EST to 8:00 PM EST
Where
Aroostook County, 2.22 mi N of Sherman Mills to 0.99 mi SSW of Golden Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.902, -68.374

Slow moving thunderstorms containing very heavy rain produced localized rainfall totals of up to 3.00 to 4.50 inches in 1 to 2 hours. These rains produced flash flooding with water reported across portions of Golden Ridge and Gallison Roads near the town of Sherman.

Flash Flood, Aroostook

When
June 26, 5:00 PM EST to 8:00 PM EST
Where
Aroostook County, 0.66 mi ESE of Sherman to 0.3 mi ENE of Sherman
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.868, -68.407

Slow moving thunderstorms containing very heavy rain produced localized rainfall totals of up to 3.00 to 4.50 inches in 1 to 2 hours. These rains produced flash flooding with 5 inches of water reported covering Route 158 in the town of Sherman.

Flash Flood, Aroostook

When
June 26, 5:15 PM EST to 8:00 PM EST
Where
Aroostook County, 0.72 mi SW of Golden Ridge to 0.61 mi SSE of Golden Ridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.922, -68.340

Slow moving thunderstorms containing very heavy rain produced localized rainfall totals of up to 3.00 to 4.50 inches in 1 to 2 hours. These rains produced flash flooding with 5 sections of Route 2 flooded between the towns of Sherman and Island Falls. A one mile portion of the road had water depths of 12 inches or more covering the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyThe tornado archive for Maine, 2009Warnings in Maine, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179188, 179189, 179192, 179197, 179207, 179213, 179220, 179223, 179225, 179228, 179519, 179520, 179538.